Alert archive / Nebraska / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 30, NWS North Platte, NE

May 23, 2006Cherry County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 23, 2006, 2:11 AM MDT for Cherry County, Nebraska. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2006, 2:11 AM MDT (08:11 UTC)
Expired
May 23, 2006, 3:00 AM MDT
In force
49 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Cherry County, NE

The radar

The North Platte radar (KLNX), 56 km from the middle of the area, began a volume at 08:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 22, 9:08 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 8.2 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2006-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1414 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2006-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1414 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
2415 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 230812
SVRLBF
NEC031-230900-
/O.NEW.KLBF.SV.W.0030.060523T0811Z-060523T0900Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
311 AM CDT TUE MAY 23 2006

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN CHERRY COUNTY IN NORTH CENTRAL NEBRASKA...

* UNTIL 400 AM CDT(300 AM MDT)

* AT 308 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 9 MILES WEST OF WOOD LAKE...OR ABOUT 18 MILES
  SOUTHEAST OF VALENTINE...AND MOVING NORTH AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  VALENTINE BY 345 AM CDT...
  SPARKS BY 355 AM CDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 4211 10094 4213 10020 4296 10024 4296 10094

$$

POWER
2 follow-up statements
000 
WWUS53 KLBF 230831
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
330 AM CDT TUE MAY 23 2006

NEC031-230900-
/O.CON.KLBF.SV.W.0030.000000T0000Z-060523T0900Z/
CHERRY NE-
330 AM CDT TUE MAY 23 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 AM
CDT(300 AM MDT) FOR EASTERN CHERRY COUNTY...

AT 325 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
 THIS STORM WAS LOCATED NEAR HIGHWAY 20 MILE MARKER 210...OR ABOUT 13
MILES SOUTHEAST OF VALENTINE...MOVING NORTH AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  6 MILES EAST OF HIGHWAY 20 MILE MARKER 200 AND 9 MILES EAST OF
  HIGHWAY 97 MILE MARKER 140 BY 350 AM CDT...
  8 MILES EAST OF VALENTINE BY 355 AM CDT...
  HIGHWAY 12 MILE MARKER 10 AND 7 MILES SOUTHWEST OF SPARKS BY 400 AM
  CDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT
TUESDAY MORNING(300 AM MDT TUESDAY MORNING) FOR WESTERN NEBRASKA.

LAT...LON 4211 10094 4213 10020 4296 10024 4296 10094

$$

POWER
000 
WWUS53 KLBF 230859
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
359 AM CDT TUE MAY 23 2006

NEC031-230909-
/O.EXP.KLBF.SV.W.0030.000000T0000Z-060523T0900Z/
CHERRY NE-
359 AM CDT TUE MAY 23 2006

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CHERRY COUNTY EXPIRES
AT 400 AM CDT(300 AM MDT)...

LAT...LON 4211 10094 4213 10020 4296 10024 4296 10094

$$

POWER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 1:55 PM MDT, 12 hours 16 minutes earlier.

Area forecast discussion, May 22, 1:55 PM MDT, 12 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
255 PM CDT MON MAY 22 2006

.SHORT TERM...
PLENTY OF SUNSHINE OVER THE PLAINS THIS AFTERNOON HAS ALLOWED
TEMPERATURES TO HEAT UP QUICKLY.  ALTHOUGH THE WESTERN PORTION OF
THE FORECAST AREA HAS WARMED INTO THE UPPER 80S AND LOWER
90S...STRONGER SOUTHEASTERLY FLOW IN THE NORTHEASTERN PORTION OF THE
FORECAST AREA HAS KEPT TEMPERATURES IN THE UPPER 70S.  LARGE UPPER
TROF OVER THE WESTERN CONUS WILL ALLOW SHORTWAVES TO ROTATE INTO
WESTERN NEBRASKA TONIGHT THROUGH EARLY WEDNESDAY AS THE UPPER TROF
EJECTS NORTHEASTWARD.  ALTHOUGH DEWPOINTS ARE ONLY IN THE
50S...THINK THIS IS ADEQUATE FOR TSTMS TONIGHT AS MU CAPES ARE IN
THE 2500-3500 J/KG RANGE.  THINK BEST CHC OF CONVECTION WILL BE
ACROSS THE WESTERN PORTION OF THE CWA AND THEN WEAKEN AS THE THETA-E
RIDGE WEAKENS. NOSE OF LOW LEVEL JET AND BEST 0-6KM SHEAR COME
TOGETHER OVER THE EASTERN PANHANDLE AND WESTERN SANDHILLS BETWEEN
03Z AND 06Z TONIGHT SO EXPECT A FEW SUPERCELLS TO DEVELOP AND THEN
MOVE NORTHEASTWARD.

THETA-E RIDGE REDEVELOPS TUE ACROSS THE EASTERN PORTION OF THE CWA
SO EXPECT THIS TO BE WHERE MOST OF THE TSTM ACTIVITY IS.  THIS WILL
MOVE NORTHEAST TUE NIGHT AND EARLY WED AS THE UPPER LOW SWINGS
NORTHEAST INTO EASTERN SD.

.LONG TERM...
UPPER RIDGE DEVELOPS ACROSS THE WESTERN PLAINS THU WITH 850 MB TEMPS
REACHING 30-32C IN FAR SOUTHWEST NE BY FRI AFTERNOON. DO NOT EXPECT
TEMPERATURES TO FALL OFF UNTIL MONDAY AS THE SFC LOW PRESSURE
FINALLY SHIFTS EAST OF THE AREA.  THIS IS COINCIDENT WITH THE UPPER
TROF APPROACHING THE AREA SUNDAY BRINGING A SLIGHT CHC OF TSTMS.
UNFORTUNATELY THE BEST GULF MOISTURE LOOKS LIKE IT WILL SLIDE TO THE
EAST OF THE AREA SO THERE ANY CONVECTION WILL BE LIMITED.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DB
Hazardous weather outlook, May 22, 9:25 PM MDT, 4 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1025 PM CDT MON MAY 22 2006

NEZ004>010-022>029-035>038-056>059-069>071-094-240330-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
1025 PM CDT MON MAY 22 2006 /925 PM MDT MON MAY 22 2006/

...SEVERE THUNDERSTORM WATCH IN EFFECT FOR PORTIONS OF WESTERN
AND NORTH CENTRAL NEBRASKA OVERNIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE LIKELY TONIGHT MAINLY ALONG AND WEST OF HIGHWAY
83. SEVERE WIND GUSTS OF OVER 60 MPH AND HAIL OF UP TO ONE INCH IN
DIAMETER ARE POSSIBLE OVERNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MUCH OF
WESTERN AND NORTH CENTRAL NEBRASKA TUESDAY AFTERNOON AND EVENING AS
A SURFACE FRONT MOVES ACROSS THE REGION. LARGE HAIL AND DAMAGING
WINDS WILL BE THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO RELAY SEVERE WEATHER REPORTS TO THE
NATIONAL WEATHER SERVICE IN NORTH PLATTE.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

JMC/13

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 2:31 PM MDTSevere Thunderstorm WarningLBFLoup, Rock59 min
May 23, 3:35 PM MDTSevere Thunderstorm WarningLBFHolt55 min
May 23, 3:47 PM MDTSevere Thunderstorm WarningLBFGarfield28 min
May 23, 4:12 PM MDTSevere Thunderstorm WarningLBFGarfield33 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.